Darvocet is a banned prescription pain-relief drug that includes propoxyphene, an opioid that can cause heart-related health risks and can be addictive when taken regularly or in high doses. Despite the drug being banned, Darvocet can be acquired illegally and many people continue to struggle with a substance use disorder related to the substance.
When someone develops a Darvocet addiction, they may experience uncomfortable effects after not taking the drug for a certain period of time. These effects, which can range from irritability to ill feelings such as nausea or severe headaches, are considered withdrawal from the drug.
Withdrawal and detoxification are often linked because many of the effects of withdrawal occur during detox, which is the physical removal of a drug from a person’s body. Detoxification can be challenging to complete due to the withdrawal effects that people often experience. However, undergoing a medical detox is one of the safest ways for people to begin rehabilitation from addiction. Before attempting to detox from Darvocet at home, people should understand why a medical detox with a reputable treatment center is recommended.
When a substance such as Darvocet is taken, a chemical shift occurs and the body reacts to re-establish a balance based on the drug’s presence. When someone stops taking a drug, another chemical imbalance happens as the chemical that was released by the drug’s presence is no longer as active in the body.
Darvocet is a mu-opioid agonist, meaning it interacts with the mu-opioid receptor on the brain. By interacting with the opioid receptor, Darvocet releases the feel-good chemical dopamine to diminish the body’s feeling of physical pain. When dopamine is released consistently due to the presence of Darvocet, the body becomes accustomed to the drug’s presence and relies on it for the release of the chemical. The lack of Darvocet, or a similar pain-relief opioid, after regularly using the drug causes the body to become ill, resulting in withdrawal symptoms.
Darvocet withdrawal occurs when regular use of the drug suddenly stops or is reduced enough for the body to react negatively. Withdrawal from drugs or alcohol can be extremely challenging, especially when experienced without any medical supervision. Since withdrawal includes uncomfortable physical effects, many people will continue to use substances simply to avoid experiencing withdrawal. However, recognizing some of the common withdrawal symptoms could help you identify if you or a loved one has a Darvocet addiction.
While there are specific withdrawal symptoms linked to Darvocet addiction, not everyone will experience all of the effects. Some might feel nauseous and suffer from headaches while another person experiences irritability and fatigue.
Since no two people are exactly the same, their physical attributes will impact which withdrawal symptoms they experience. Height, weight and age all can affect how someone’s substance use disorder is different from that of another person. Since each substance use disorder is unique, so too can the withdrawal symptoms once they stop taking drugs like Darvocet. Recognizing the following common Darvocet withdrawal symptoms can alert someone that they may need medical assistance:
- Abdominal cramps
There’s no exact formula to determine how long Darvocet withdrawal takes. For some people, the symptoms can diminish within a few days. For others, withdrawal can last up to a couple of weeks. Some of the contributing factors to withdrawl length include:
- Physical attributes (height and weight)
- How many drugs were used immediately prior to withdrawal starting
- The dosage amount during the last use of the drug or drugs
- The length of time a person regularly used the drug or drugs
The length of a Darvocet withdrawal can fluctuate as much as withdrawal length could fluctuate for any other drug. However, there is a general timeline for opioid and opiate withdrawal. Symptoms usually begin around 12 hours following the last dose of a drug. Many of the uncomfortable symptoms, such as sweating and vomiting, will last a few days and most of the physical effects will subside around a week following the last use of a substance. Consistently taking a drug that interacts with opioid receptors also can produce a psychological dependence, which is whenpeople relate the use of the drug to a positive, euphoric feeling. Psychological cravings for the drug to once again experience the short-term pleasure may take much longer than physical symptoms to end.
Detoxification is an important step in a person’s rehabilitation from drug or alcohol addiction. During detox, people will experience unpleasant withdrawal symptoms and desire to continue using drugs such as Darvocet to relieve the discomfort and pain. Resumption of use during detox can be extremely dangerous, as people might accidentally overdose in an effort to eliminate the withdrawal symptoms as soon as possible.
Undergoing detoxification in a medical setting allows people to receive trained help from doctors and nurses. These professionals can properly administer withdrawal-blocking medications and slowly decrease the dosage amount, another way to mitigate withdrawal symptoms. In medical settings, a resumption of use is much more difficult as doctors and nurses monitor the patient’s comfort and schedule.
Just as there is no set timeline for withdrawal, there is not a specific amount of time that detoxification from Darvocet takes. Each person is different and the process of removing the drug from the system varies from patient to patient.
Some people might elect to detox by abruptly stopping all Darvocet use, which can result in a shorter detox process but more extreme withdrawal symptoms. Others might use withdrawal-blocking medications or slowly decrease the Darvocet dosage over a few days, resulting in a longer detox but less-severe withdrawal effects. A safe detoxification process is the top priority for doctors and nurses at reputable medical facilities such as The Recovery Village.
Quitting Darvocet “cold turkey” means abruptly stopping all use of the drug at one time. The phrase is often used when people attempt to stop smoking cigarettes but also can apply to the use of drugs or alcohol.
Similar to cigarette addiction, quitting Darvocet or other drugs cold turkey can be extremely challenging. Many people attempt to quit Darvocet cold turkey because that approach usually involves the shortest detox and does not involve the costs that come with a medically supervised program. However, the abrupt change from taking Darvocet regularly to not taking it at all usually causes the body to react negatively, resulting in the most severe withdrawal effects. When someone experiences these symptoms, particularly at this extreme level, they are at a greater risk of a resumption of use.
Death is not likely due to withdrawal from Darvocet. The most common symptoms are vomiting, headaches, fatigue and anxiety. Seizures, which can result in death, are one of the most severe effects that can occur from Darvocet withdrawal.
Even if death directly due to Darvocet withdrawal is not likely, there is a risk of overdose from a resumption of use. The Recovery Village’s detoxification programs can provide 24-hour supervision to people who are suffering from a Darvocet addiction. With the help of doctors and nurses, patients can use detoxification to eliminate all physical traces of Darvocet in their body and build a strong foundation for their long-term recovery. For more information on what medical detoxification entails and which detox approach is best suited for you or your loved one, call The Recovery Village and speak to one of the knowledgeable representatives waiting to answer any questions you might have.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.